Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Mobile, AL

April 20, 2024Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 20, 2024, 1:48 PM CDT for Crenshaw County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2024, 1:48 PM CDT (18:48 UTC)
Expired
Apr 20, 2024, 2:45 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Hail
0.50 in
Wind
40

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS84 KMOB 201848
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024
 
ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
      3153 8630 3149 8635 3149 8640 3153 8640
      3153 8666 3192 8661 3197 8625 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

RD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 20, 1:39 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 20, 1:39 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
139 PM CDT Sat Apr 20 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 139 PM CDT Sat Apr 20 2024

A frontal boundary extending from extreme southeast Mississippi
into south central Alabama is anticipated to move towards the
coast this evening then offshore overnight. Southerly to
southwesterly winds ahead of the front become northerly as the
front moves through. The highest coverage of showers and storms is
anticipated to be over interior areas through tonight then becomes
oriented mostly over the southern portion of the area Sunday
morning. MVFR/VFR conditions today will be followed by IFR
ceilings developing over the entire area overnight. /29

&&

.NEAR TERM...
(Now through Sunday)
Issued at 139 PM CDT Sat Apr 20 2024

A positively tilted upper trof over the northern Plains and
extreme northeast states evolves into a more meridionally oriented
upper trof over the eastern half of the CONUS. A frontal boundary
located from extreme southeast Mississippi into south central
Alabama remains close to this position through the afternoon then
drifts towards the coast this evening before continuing across
the marine area through Sunday morning. A series of shortwaves
move across the area through the period, and have gone with high
pops well inland tonight tapering to chance pops further to the
south. Likely to categorical pops follow for Sunday morning, then
pops taper off through the day with dry conditions developing over
much of southeast Mississippi and interior southwest Alabama.
MLCAPE values this afternoon range from 1000-2000 J/kg then
gradually taper off overnight. Model soundings indicate that the
best lapse rates are above 800 mb this afternoon (near 7C/km),
then lapse rates moderate tonight. Shear values look low, but
considering the instability values and favorable lapse rates
aloft, expect that some strong storms are possible into the early
evening hours. Lows tonight mostly range from the upper 40s/around
50 well inland to the lower 60s at the coast. Highs on Sunday
range from the lower 60s inland to the lower 70s at the coast. The
rip current risk through Sunday is expected to be low. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      57  66  46  72  47  75  53  81 /  40  70   0   0   0   0   0   0
Pensacola   63  71  52  73  53  73  57  78 /  30  80   0   0   0   0   0   0
Destin      65  74  54  73  56  72  59  78 /  20  80  10   0   0   0   0   0
Evergreen   54  65  44  71  44  77  50  81 /  60  60   0   0   0   0   0   0
Waynesboro  49  61  43  70  43  77  50  81 /  70  60   0   0   0   0   0   0
Camden      49  60  43  69  43  75  49  79 /  70  60   0   0   0   0   0   0
Crestview   59  71  47  74  44  77  49  83 /  20  70  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 20, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024

ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
      3153 8630 3149 8635 3149 8640 3153 8640
      3153 8666 3192 8661 3197 8625 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:05 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw40 min
Apr 20, 2:24 PM CDTSmall Craft AdvisoryMOB44 hr
Apr 20, 4:35 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Apr 20, 4:48 PM CDTSpecial Weather StatementMOBWashington57 min
Apr 20, 5:12 PM CDTSevere Thunderstorm WarningMOBMobile19 min
Apr 20, 5:21 PM CDTSpecial Weather StatementMOBEscambia54 min
Apr 20, 5:40 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe22 min
Apr 20, 6:01 PM CDTSpecial Weather StatementMOBMonroe44 min
Apr 20, 6:13 PM CDTSevere Thunderstorm WarningMOBWashington47 min
Apr 20, 6:28 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia19 min
Apr 20, 6:48 PM CDTSpecial Weather StatementMOBConecuh27 min
Apr 20, 6:49 PM CDTSpecial Weather StatementMOBWashington41 min
Apr 20, 5:44 PM CDTSpecial Weather StatementMOBWayne46 min

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.